Recurrent Urinary Tract Infections and Chlamydia
Q: I am 32 years old. I have two children, 13 and 7. I started my period while
on the Pill. I have been on the pill since I had my 7-year-old. I am not supposed
to start until next week. It started out BROWN, and the next day it was redder.
It is confusing me because I have never had this happen since I started the
pill. I always seem to have a lot of UTIs, since I started having sex with my
fiancé, (we have been together for 2 years) and it seems like I get one
every other month or so. I talked to the gynecologist about this when I had
my physical. She said to drink more water, and always use the bathroom after
intercourse, which I ALWAYS do. I don't understand why I keep getting them,
and could it have something to do with my partner? Please help!
Dr. Donnica: It seems as though you have two separate problems:
an abnormal period and recurrent urinary tract infections (UTIs). I can't explain
the abnormal period unless you've missed one or more of your birth control pills,
if you've had a significant weight change recently, or if you were taking antibiotics
for the UTIs. Did your doctor tell you that if you're taking certain antibiotics
while on the Pill you must use back-up contraception?
Regarding the UTIs, ask your doctor if you had a urine culture and sensitivity
with your last UTI and if you've had a Chlamydia test since you've been with
your fiancé. It would be helpful to know which organism is causing the
UTIs; if it is Chlamydia, you could be getting it from your partner (without
his even knowing that he has it). In that case, you BOTH need to be treated.
If it's not Chlamydia, you may want to ask your doctor if you could benefit
from a medicine to prevent UTIs. The behavioral habits she discussed with you
are helpful, but not always enough.
Donnica Moore MD
Created: 4/16/2003  - Donnica Moore, M.D.